South Dakota, 2014

Flood in South Dakota, June 19 to 20, 2014

June 19 to 20, 2014 · NWS ABR · 1 event in 1 county or zone

Heavy rains caused flooding on the Little Minnesota River near Peever. The river rose to above the flood stage of 17 feet to nearly 21 feet on June 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Heavy rains caused flooding on the Little Minnesota River near Peever. The river rose to above the flood stage of 17 feet to nearly 21 feet on June 19th. Mainly lowland flooding resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 19, 3:38 AM CST, 7 minutes earlier.

Area forecast discussion, Jun 19, 3:38 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
438 AM CDT THU JUN 19 2014

.SHORT TERM...TODAY THROUGH SATURDAY
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS WORKING INTO OUR
SOUTHERN CWA FROM THE SOUTH. CANNOT RULE OUT AN ISOLATED HAILER
OR WIND PRODUCER THIS MORNING...BUT HEAVY RAINFALL IS THE MAIN
THREAT ESPECIALLY OVER AREAS THAT HAD FLASH FLOOD ISSUES LAST
EVENING AND EARLIER THIS MORNING. THE FLOODING CONCERN IS
ESPECIALLY HIGH FOR THE FAR EASTERN CWA...WHERE THE SURFACE TROUGH
WILL BE LINGERING AND SHOWERS AND THUNDERSTORMS MAY REDEVELOP THIS
AFTERNOON ALONG THE BOUNDARY.

THE UPPER CLOSED LOW WILL SLOWLY MOVE NORTHEAST INTO CANADA OVER THE
NEXT COUPLE OF DAYS...DAMPENING HEIGHTS AND KEEPING THE NORTHERN
PLAINS IN NEARLY ZONAL FLOW. WESTERLY SURFACE WINDS SHOULD
TRANSPORT MUCH DRIER AIR INTO THE REGION THROUGH THE DAY TODAY AND
FRIDAY...ALTHOUGH CANNOT RULE OUT AFTERNOON SHOWER DEVELOPMENT AS
UPPER LEVEL ENERGY PASSES OVERHEAD. PRETTY DRY SOUNDINGS HOWEVER.
ANOTHER WEAK FRONTAL BOUNDARY IS EXPECTED TO MOVE ACROSS THE CWA
SATURDAY. THIS DOES NOT LOOK LIKE AN OVERLY IMPRESSIVE PATTERN FOR
MOISTURE RETURN...SO INSTABILITY WILL LIKELY BE LIMITED ALONG THE
FRONTAL BOUNDARY. MODELS DO TRY TO SHOW ANYWHERE FROM 500 J/KG TO
1500 J/KG OF CAPE ACROSS THE EASTERN CWA...ALONG WITH ABOUT 30 KTS
OF SHEAR...SO COULD SEE AN ISOLATED STORM OR TWO SATURDAY
AFTERNOON ACROSS THE EAST.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
STILL APPEARS THAT THE EXTENDED ENDS UP BEING DRY FOR MUCH OF THE
PERIOD. THERE ARE A COUPLE OF COLD FRONTAL PASSAGES FORECAST
MIDWAY THROUGH AND THEN LATE IN THE PERIOD...WHICH SHOULD SIGNAL A
GRADUAL STEP DOWN IN TEMPERATURES FROM NEAR NORMAL TO PERHAPS A
FEW DEGREES BELOW NORMAL. THE PERIOD OPENS IN SOMEWHAT FAST NEARLY
ZONAL FLOW ALOFT AS UPPER LEVEL RIDGING IS SUPPRESSED EARLY ON.
EVENTUALLY UPPER LEVEL RIDGING OUT WEST WILL KICK IN...BUT UNTIL
IT DOES...THE FLOW APPEARS TO TAKE ON MORE OF A NORTHWESTERLY
TRAJECTORY...HELPING TO DRY THINGS OUT AND ALLOWING FOR THOSE COLD
FROPAS FROM THE NORTH-NORTHWEST EARLY NEXT WEEK.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A MIX OF MVFR/VFR CIGS ARE ACROSS THE REGION THIS EVENING.
CURRENTLY A LINE OF HEAVY RAIN AND THUNDERSTORMS ARE MOVING ACROSS
THE FAR NORTHEASTERN CWA AWAY FROM THE TAF SITES. THESE WILL EXIT
OVER THE NEXT TWO HOURS. GUSTY WINDS WILL BE THE MAIN THREAT.
ANOTHER ROUND OF RAIN WILL LIFT NORTH OUT OF NEBRASKA BUT THERE IS
SOME UNCERTAINTY AS TO JUST HOW FAR NORTH IT WILL GO. DID KEEP
SOME MVFR CIGS AT KABR/KATY AFTER 8Z JUST IN CASE. THE PRECIPITATION
CHANCES WILL END THURSDAY MORNING...WITH VFR CONDITIONS THEN
PREVAILING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SERR
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 19, 3:12 AM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
412 AM CDT THU JUN 19 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
412 AM CDT THU JUN 19 2014 /312 AM MDT THU JUN 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF
THE REGION THIS MORNING AND INTO THE AFTERNOON HOURS BEFORE THE
LOW PRESSURE SYSTEM EXITS. HEAVY RAIN IS THE MAIN THREAT AND IS
ESPECIALLY A CONCERN ACROSS NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA...WHERE GROUNDS ARE ALREADY SATURATED. HAIL AND
STRONG WINDS ARE ALSO POSSIBLE WITH EARLY MORNING STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE SATURDAY
ALONG A WEAK FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

ANY EXCESSIVE RAIN REPORTS ARE APPRECIATED.

SERR

In the hours before

Local storm report, Jun 18, 9:57 PM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1057 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HEAVY RAIN       2 SW ROSLYN             45.48N  97.52W
06/18/2014  E2.50 INCH       DAY                SD   TRAINED SPOTTER

            ESTIMATED 2.5 INCHES OF RAIN IN ABOUT AN HOUR

&&

EVENT NUMBER ABR1400462

NWS
Local storm report, Jun 18, 11:35 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1235 AM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     FLASH FLOOD      SISSETON                45.66N  97.05W
06/19/2014                   ROBERTS            SD   CO-OP OBSERVER

            WATER OVER TURN LANES ON HWY 10 THROUGH SISSETON...6 IN
            OF STANDING WATER IN LOW LYING AREAS...RESTAURANT ON
            EDGE OF TOWN HAS WATER UP TO BUILDING AND PARKING LOT IS
            FLOODED...CREEK THROUGH TOWN IS NEAR ITS BANKS

&&

EVENT NUMBER ABR1400463

NWS
Local storm report, Jun 19, 12:00 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
100 AM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 AM     TSTM WND GST     TIMBER LAKE             45.43N 101.07W
06/18/2014  E50 MPH          DEWEY              SD   LAW ENFORCEMENT

            NICKLE SIZE HAIL AND 50 MPH WINDS IN TIMBER LAKE

0410 AM     HAIL             5 WNW SULLY BUTTES      44.72N 100.58W
06/18/2014  E1.25 INCH       SULLY              SD   PUBLIC

0450 AM     HAIL             3 ENE SULLY BUTTES      44.72N 100.44W
06/18/2014  E1.00 INCH       SULLY              SD   PUBLIC

0555 AM     HAIL             9 NW LEBANON            45.15N  99.91W
06/18/2014  E0.88 INCH       POTTER             SD   PUBLIC

0830 AM     HAIL             22 SSE EAGLE BUTTE      44.71N 101.07W
06/18/2014  E1.00 INCH       STANLEY            SD   PUBLIC

            HAIL COVERING GROUND RANGING IN SIZE FROM PEAS TO
            QUARTERS.

0844 AM     HAIL             11 S RIDGEVIEW          44.93N 100.78W
06/18/2014  M1.00 INCH       DEWEY              SD   PUBLIC

0915 AM     HAIL             10 SSW RIDGEVIEW        44.94N 100.85W
06/18/2014  M1.00 INCH       DEWEY              SD   PUBLIC

0137 PM     TSTM WND GST     2 NW SHAMBO RANCH       45.55N 101.87W
06/18/2014  M56 MPH          CORSON             SD   MESONET

            MEASURED FROM THE ATHBOY CWOP.

0137 PM     TSTM WND GST     10 NW SHAMBO RANCH      45.64N 101.98W
06/18/2014  E56 MPH          CORSON             SD   PUBLIC

            56 PMH WIND DAVIS WEATHER. 2.60 INCHES OF RAIN

0220 PM     HAIL             9 ENE SHAMBO RANCH      45.57N 101.67W
06/18/2014  E0.70 INCH       CORSON             SD   PUBLIC

0233 PM     HAIL             15 S WATAUGA            45.71N 101.54W
06/18/2014  E1.00 INCH       CORSON             SD   PUBLIC

            MOSTLY PEA SIZE HAIL BUT A FEW UP TO QUARTER SIZE

0247 PM     HAIL             6 W KLEIN RANCH         45.67N 101.46W
06/18/2014  E1.00 INCH       CORSON             SD   PUBLIC

            SOME QUARTER SIZE HAIL BUT MOSTLY SMALLER. 1.90 RAIN.

0315 PM     FLASH FLOOD      15 S WATAUGA            45.71N 101.54W
06/18/2014                   CORSON             SD   PUBLIC

            MAN MADE DAM WASHED OUT. FLASH FLOODING AT RESIDENCE
            WITH YARD FLOODED AND RUNNING WATER POURING INTO
            BASEMENT

0341 PM     HAIL             WALKER                  45.91N 101.09W
06/18/2014  M0.70 INCH       CORSON             SD   PUBLIC

            HEAVY RAIN AND 20 TO 30 MPH WIND

0448 PM     HAIL             7 SW ARTAS              45.82N  99.91W
06/18/2014  E1.00 INCH       CAMPBELL           SD   PUBLIC

0602 PM     FUNNEL CLOUD     11 E STEPHAN            44.25N  99.23W
06/18/2014                   HAND               SD   EMERGENCY MNGR

            FUNNEL CLOUD NEAR 216TH AND 343RD

0605 PM     TORNADO          5 E STEPHAN             44.25N  99.36W
06/18/2014                   HYDE               SD   EMERGENCY MNGR

            TWO HOMES LOST ROOF FROM TORNADO. TIME APPROXIMATED.

0605 PM     TORNADO          4 E STEPHAN             44.25N  99.37W
06/18/2014                   HYDE               SD   NWS EMPLOYEE

            METAL ROOF PARTIALLY PEELED OFF ONE HOUSE. ROOF OF
            ANOTHER HOUSE COMPLETELY BLOWN OFF. SEMI OVERTURNED.
            TREES TOPPED. BARN DESTROYED. TIME APPROXIMATED.

0613 PM     TORNADO          10 E STEPHAN            44.25N  99.25W
06/18/2014                   HAND               SD   EMERGENCY MNGR

            ONE-QUARTER MILE WIDE TORNADO ON GROUND NEAR 216TH ST
            AND 346TH AVE MOVING EAST-NORTHEAST

0651 PM     TSTM WND GST     1 E GANN VALLEY         44.03N  98.97W
06/18/2014  E60 MPH          BUFFALO            SD   TRAINED SPOTTER

            DIME HAIL WITH 60 MPH WIND GUSTS.

0654 PM     TORNADO          3 E GANN VALLEY         44.03N  98.93W
06/18/2014                   BUFFALO            SD   TRAINED SPOTTER

            TORNADO ON THE GROUND

0705 PM     TSTM WND GST     10 W LONG LAKE          45.86N  99.41W
06/18/2014  M63 MPH          MCPHERSON          SD   MESONET

            PEAK WIND MEASURED AT THE SAND LAKE RAWS.

0826 PM     HEAVY RAIN       TIMBER LAKE             45.43N 101.07W
06/18/2014  M3.74 INCH       DEWEY              SD   CO-OP OBSERVER

0828 PM     HEAVY RAIN       MOBRIDGE                45.54N 100.44W
06/18/2014  M3.45 INCH       WALWORTH           SD   ASOS

0830 PM     FLASH FLOOD      1 W GRAND RIVER CASINO  45.56N 100.53W
06/18/2014                   CORSON             SD   TRAINED SPOTTER

            HWY 12 WEST OF GRAND RIVER CASINO UNDER WATER

0835 PM     FLASH FLOOD      W MOBRIDGE              45.54N 100.44W
06/18/2014                   WALWORTH           SD   DEPT OF HIGHWAYS

            HWY 12 BETWEEN MOBRIDGE AND MCLAUGHLIN CLOSED DUE TO
            WATER RUNNING OVER ROAD

0848 PM     TSTM WND GST     3 SE ASHTON             44.96N  98.45W
06/18/2014  E60 MPH          SPINK              SD   PUBLIC

            WINDS ESTIMATED OVER 60 MPH. DOOR BLOWN IN ON BARN.

0903 PM     TSTM WND GST     1 WNW MELLETTE          45.16N  98.51W
06/18/2014  M86 MPH          SPINK              SD   MESONET

0905 PM     TSTM WND GST     5 S RICHMOND LAKE REC A 45.47N  98.62W
06/18/2014  M66 MPH          BROWN              SD   MESONET

            PEAK WIND MEASURED AT THE BROWN COUNTY LANDFILL.

0913 PM     HEAVY RAIN       2 SW ROSLYN             45.48N  97.52W
06/18/2014  E2.50 INCH       DAY                SD   TRAINED SPOTTER

            ESTIMATED 2.5 INCHES OF RAIN IN ABOUT AN HOUR

0924 PM     TSTM WND GST     GROTON                  45.45N  98.10W
06/18/2014  E70 MPH          BROWN              SD   TRAINED SPOTTER

            60 TO 70 MPH WIND.

0924 PM     TSTM WND GST     ABERDEEN                45.47N  98.48W
06/18/2014  M54 MPH          BROWN              SD   ASOS

0932 PM     HEAVY RAIN       14 NE ISABEL            45.54N 101.22W
06/18/2014  M3.61 INCH       CORSON             SD   CO-OP OBSERVER

0940 PM     TSTM WND DMG     2 E BATH                45.47N  98.29W
06/18/2014                   BROWN              SD   EMERGENCY MNGR

            MULTIPLE 2 FT DIAMETER TREES DOWN 2 MILES EAST OF
            BATH...TIME ESTIMATED BASED BY RADAR

1233 AM     FLASH FLOOD      SISSETON                45.66N  97.05W
06/19/2014                   ROBERTS            SD   CO-OP OBSERVER

            WATER OVER TURN LANES ON HWY 10 THROUGH SISSETON...6 IN
            OF STANDING WATER IN LOW LYING AREAS...RESTAURANT ON
            EDGE OF TOWN HAS WATER UP TO BUILDING AND PARKING LOT IS
            FLOODED...CREEK THROUGH TOWN IS NEAR ITS BANKS

&&

EVENT NUMBER ABR1400429 ABR1400431 ABR1400434 ABR1400435 ABR1400430
ABR1400432 ABR1400433 ABR1400436 ABR1400441 ABR1400437 ABR1400439
ABR1400442 ABR1400438 ABR1400440 ABR1400443 ABR1400444 ABR1400446
ABR1400453 ABR1400445 ABR1400447 ABR1400448 ABR1400449 ABR1400450
ABR1400451 ABR1400452 ABR1400454 ABR1400455 ABR1400456 ABR1400457
ABR1400462 ABR1400458 ABR1400460 ABR1400459 ABR1400461 ABR1400463

FOWLE
Local storm report, Jun 19, 12:54 AM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
154 AM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      5 SW HERREID            45.78N 100.15W
06/18/2014                   CAMPBELL           SD   PUBLIC

            ESTIMATED 2 INCHES OF RAIN IN 30 MINUTES....WATER
            FLOODING SEVERAL OUTBUILDINGS....WATER IN BASEMENT OF
            HOUSE

&&

EVENT NUMBER ABR1400464

NWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Roberts

When
June 19, 3:45 AM CST to June 20, 6:45 AM CST
Where
Roberts County, 6.19 mi NE of Peever to 5.94 mi SE of Sisseton Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.600, -96.890

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530608.